ISSN 1941-5923

Logo



Mycophenolate Mofetil and Pulmonary Fibrosis After Kidney Transplantation: A Case Report

Kazuhiro Takahashi, Pauline Go, Chad H. Stone, Mohamed Safwan, Krishna G. Putchakayala, William J. Kane, Lauren E. Malinzak, Dean Y. Kim, Jason E. Denny

(Department of Transplant and Hepatobiliary Surgery, Henry Ford Hospital, Detroit, USA)

Am J Case Rep 2017; 18:399-404

DOI: 10.12659/AJCR.902380

Published: 2017-04-14


BACKGROUND: Mycophenolate mofetil (MMF) induced lung disease has been described in only a few isolated reports. We report a case of fatal respiratory failure associated with MMF after kidney transplantation.
CASE REPORT: A 50-year-old Hispanic male with a history of end-stage renal disease secondary to hypertension underwent deceased donor kidney transplantation. His preoperative evaluations were normal except for a chest x-ray which showed bilateral interstitial opacities. Tacrolimus and MMF were started on the day of surgery. His postoperative course was uneventful and he was discharged on postoperative day 5. One month later, he presented with shortness of breath and a cough with blood-tinged sputum. His respiratory condition deteriorated rapidly, requiring intubation. Chest computer tomography (CT) demonstrated patchy ground-glass opacities with interlobular septal thickening. Comprehensive pulmonary, cardiac, infectious, and immunological evaluations were all negative. Open lung biopsy revealed extensive pulmonary fibrosis with no evidence of infection. He temporarily improved after discontinuation of tacrolimus and MMF, however, on resuming MMF his respiratory status deteriorated again and he subsequently died from hypoxic respiratory failure.
CONCLUSIONS: An awareness of pulmonary lung disease due to MMF is important to prevent adverse outcomes after organ transplantation. MMF must be used with utmost care in recipients with underlying lung disease as their pulmonary condition might make them more susceptible to any harmful effects of MMF.

Keywords: Abnormalities, Drug-Induced, Immunosuppressive Agents, Pulmonary Fibrosis, Tacrolimus



Back